• Previous Article
    Specified homogenization of a discrete traffic model leading to an effective junction condition
  • CPAA Home
  • This Issue
  • Next Article
    Global behavior of bifurcation curves for the nonlinear eigenvalue problems with periodic nonlinear terms
September  2018, 17(5): 2149-2171. doi: 10.3934/cpaa.2018103

Double bifurcation diagrams and four positive solutions of nonlinear boundary value problems via time maps

1. 

Department of Mathematics and Physics, North China Electric Power University, Beijing, 102206, China

2. 

School of Applied Science, Beijing Information Science & Technology University, Beijing, 100192, China

* Corresponding author

Received  March 2017 Revised  January 2018 Published  April 2018

In this paper, we consider the existence and exactness of multiple positive solutions for the nonlinear boundary value problem
$\left\{ \begin{array}{l} - u''(x) = \lambda f(u),\;\;\;\;0 < x < 1,\\u(0) = 0,\\\frac{{u(1)}}{{u(1) + 1}}u'(1) + \left[ {1 - \frac{{u(1)}}{{u(1) + 1}}} \right]u(1) = 0,\end{array} \right.$
where
$λ>0$
is a bifurcation parameter,
$f(u)>0$
for
$u>0$
. We give complete descriptions of the structure of bifurcation curves and determine the existence and multiplicity of positive solutions of the above problem for
$f(u) = e^{u},\ f(u) = a^{u}(a>0),\ f(u) = u^{p}(p>0),\ f(u) = e^{u}-1,\ f(u) = a^{u}-1(a>1)$
and
$f(u) = (1+u)^{p}(p>0)$
. Our methods are based on a detailed analysis of time maps.
Citation: Xuemei Zhang, Meiqiang Feng. Double bifurcation diagrams and four positive solutions of nonlinear boundary value problems via time maps. Communications on Pure & Applied Analysis, 2018, 17 (5) : 2149-2171. doi: 10.3934/cpaa.2018103
References:
[1]

I. Addou and S.-H. Wang, Exact multiplicity results for a $p$-Laplacian problem with concave-convex-concave nonlinearities, Nonlinear Anal., 53 (2003), 111-137.   Google Scholar

[2]

N. Brubaker and J. Pelesko, Analysis of a one-dimensional prescribed mean curvature equation with singular nonlinearity, Nonlinear Anal., 75 (2012), 5086-5102.   Google Scholar

[3]

A. Castro and R. Shivaji, Non-negative solutions for a class of non-positone problems, Proc. Roy. Soc. Edinburgh Sec. A, 108 (1988), 291-302.   Google Scholar

[4]

J. Cheng, Exact number of positive solutions for a class of semipositone problems, J. Math. Anal. Appl., 280 (2003), 197-208.   Google Scholar

[5]

M. G. Crandall and P. H. Rabinowitz, Bifurcation, perturbation of simple eigenvalues, and linearized stability, Arch. Rational Mech. Anal., 52 (1973), 161-180.   Google Scholar

[6]

J. Goddard IIE. K. Lee and R. Shivaji, A double $S$-shaped bifurcation curve for a reaction-diffusion model with nonlinear boundary conditions, Bound. Value. Probl., 2010 (2010), 357542.   Google Scholar

[7]

K.-C. HungY.-H. ChengS.-H. Wang and C.-H. Chuang, Exact multiplicity and bifurcation diagrams of positive solutions of a one-dimensional multiparameter prescribed mean curvature problem, J. Differential Equations, 257 (2014), 3272-3299.   Google Scholar

[8]

K.-C. Hung and S.-H. Wang, A theorem on S-shaped bifurcation curve for a positone problem with convex-concave nonlinearity and its applications to the perturbed Gelfand problem, J. Differential Equations, 251 (2011), 223-237.   Google Scholar

[9]

S.-Y. Huang and S.-H. Wang, Proof of a conjecture for the one-dimensional perturbed Gelfand problem from combustion theory, Arch. Ration. Mech. An., 222 (2016), 769-825.   Google Scholar

[10]

K.-C. HungS.-H. Wang and C.-H. Yu, Existence of a double $S$-shaped bifurcation curve with six positive solutions for a combustion problem, J. Math. Anal. Appl., 392 (2012), 40-54.   Google Scholar

[11]

D. Joseph and T. Lundgren, Quasilinear Dirichlet problems driven by positive source, Arch. Rational Mech. Anal., 49 (1973), 241-269.   Google Scholar

[12]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613.   Google Scholar

[13]

P. Korman and Y. Li, On the exactness of an $S$-shaped bifurcation curve, Proc. Amer. Math. Soc., 127 (1999), 1011-1020.   Google Scholar

[14]

T. Laetsch, The number of solutions of a nonlinear two point boundary value problem, Indiana Univ. Math. J., 20 (1970), 1-13.   Google Scholar

[15]

Y.-H. Liang and S.-H. Wang, Classification and evolution of bifurcation curves for the one-dimensional perturbed Gelfand equation with mixed boundary conditions, J. Differential Equations, 260 (2016), 8358-8387.   Google Scholar

[16]

Y.-H. Liang and S.-H. Wang, Classification and evolution of bifurcation curves for the one-dimensional perturbed Gelfand equation with mixed boundary conditions Ⅱ, Electron. J. Differential Equations, 61 (2017), 1-12.   Google Scholar

[17]

J. Liouville, Sur léquation aux différences partielles $\frac{d^2\logλ}{dudv}± \frac{λ}{2a^2}=0$, J. Math. Pures Appl., 18 (1853), 71-72.   Google Scholar

[18]

Z. Liu and X. Zhang, A class of two-point boundary value problems, J. Math. Anal. Appl., 254 (2001), 599-617.   Google Scholar

[19]

H. Pan and R. Xing, Exact multiplicity results for a one-dimensional prescribed mean curvature problem related to MEMS models, Nonlinear Anal. Real World Appl., 13 (2012), 2432-2445.   Google Scholar

[20]

H. Pan and R. Xing, On the existence of positive solutions for some nonlinear boundary value problems and applications to MEMS model, Discret. Contin. Dyn. Syst., 35 (2015), 3627-3682.   Google Scholar

[21]

J. Shi and R. Shivaji, Exact multiplicity of solutions for classes of semipositone problems with concave-convex nonlinearity, Discret Contin. Dyn. Syst., 7 (2001), 559-571.   Google Scholar

[22]

J. Smoller and A. Wasserman, Global bifurcation of steady-state solutions, J. Differential Equations, 39 (1981), 269-290.   Google Scholar

[23]

S.-H. Wang and T.-S. Yeh, Exact multiplicity and ordering properties of positive solutions of a $p$-Laplacian Dirichlet problem and their applications, J. Math. Anal. Appl., 287 (2003), 380-398.   Google Scholar

[24]

X. Zhang and M. Feng, Exact number of solutions of a one-dimensional prescribed mean curvature equation with concave-convex nonlinearities, J. Math. Anal. Appl., 395 (2012), 393-402.   Google Scholar

show all references

References:
[1]

I. Addou and S.-H. Wang, Exact multiplicity results for a $p$-Laplacian problem with concave-convex-concave nonlinearities, Nonlinear Anal., 53 (2003), 111-137.   Google Scholar

[2]

N. Brubaker and J. Pelesko, Analysis of a one-dimensional prescribed mean curvature equation with singular nonlinearity, Nonlinear Anal., 75 (2012), 5086-5102.   Google Scholar

[3]

A. Castro and R. Shivaji, Non-negative solutions for a class of non-positone problems, Proc. Roy. Soc. Edinburgh Sec. A, 108 (1988), 291-302.   Google Scholar

[4]

J. Cheng, Exact number of positive solutions for a class of semipositone problems, J. Math. Anal. Appl., 280 (2003), 197-208.   Google Scholar

[5]

M. G. Crandall and P. H. Rabinowitz, Bifurcation, perturbation of simple eigenvalues, and linearized stability, Arch. Rational Mech. Anal., 52 (1973), 161-180.   Google Scholar

[6]

J. Goddard IIE. K. Lee and R. Shivaji, A double $S$-shaped bifurcation curve for a reaction-diffusion model with nonlinear boundary conditions, Bound. Value. Probl., 2010 (2010), 357542.   Google Scholar

[7]

K.-C. HungY.-H. ChengS.-H. Wang and C.-H. Chuang, Exact multiplicity and bifurcation diagrams of positive solutions of a one-dimensional multiparameter prescribed mean curvature problem, J. Differential Equations, 257 (2014), 3272-3299.   Google Scholar

[8]

K.-C. Hung and S.-H. Wang, A theorem on S-shaped bifurcation curve for a positone problem with convex-concave nonlinearity and its applications to the perturbed Gelfand problem, J. Differential Equations, 251 (2011), 223-237.   Google Scholar

[9]

S.-Y. Huang and S.-H. Wang, Proof of a conjecture for the one-dimensional perturbed Gelfand problem from combustion theory, Arch. Ration. Mech. An., 222 (2016), 769-825.   Google Scholar

[10]

K.-C. HungS.-H. Wang and C.-H. Yu, Existence of a double $S$-shaped bifurcation curve with six positive solutions for a combustion problem, J. Math. Anal. Appl., 392 (2012), 40-54.   Google Scholar

[11]

D. Joseph and T. Lundgren, Quasilinear Dirichlet problems driven by positive source, Arch. Rational Mech. Anal., 49 (1973), 241-269.   Google Scholar

[12]

P. Korman, Uniqueness and exact multiplicity of solutions for a class of Dirichlet problems, J. Differential Equations, 244 (2008), 2602-2613.   Google Scholar

[13]

P. Korman and Y. Li, On the exactness of an $S$-shaped bifurcation curve, Proc. Amer. Math. Soc., 127 (1999), 1011-1020.   Google Scholar

[14]

T. Laetsch, The number of solutions of a nonlinear two point boundary value problem, Indiana Univ. Math. J., 20 (1970), 1-13.   Google Scholar

[15]

Y.-H. Liang and S.-H. Wang, Classification and evolution of bifurcation curves for the one-dimensional perturbed Gelfand equation with mixed boundary conditions, J. Differential Equations, 260 (2016), 8358-8387.   Google Scholar

[16]

Y.-H. Liang and S.-H. Wang, Classification and evolution of bifurcation curves for the one-dimensional perturbed Gelfand equation with mixed boundary conditions Ⅱ, Electron. J. Differential Equations, 61 (2017), 1-12.   Google Scholar

[17]

J. Liouville, Sur léquation aux différences partielles $\frac{d^2\logλ}{dudv}± \frac{λ}{2a^2}=0$, J. Math. Pures Appl., 18 (1853), 71-72.   Google Scholar

[18]

Z. Liu and X. Zhang, A class of two-point boundary value problems, J. Math. Anal. Appl., 254 (2001), 599-617.   Google Scholar

[19]

H. Pan and R. Xing, Exact multiplicity results for a one-dimensional prescribed mean curvature problem related to MEMS models, Nonlinear Anal. Real World Appl., 13 (2012), 2432-2445.   Google Scholar

[20]

H. Pan and R. Xing, On the existence of positive solutions for some nonlinear boundary value problems and applications to MEMS model, Discret. Contin. Dyn. Syst., 35 (2015), 3627-3682.   Google Scholar

[21]

J. Shi and R. Shivaji, Exact multiplicity of solutions for classes of semipositone problems with concave-convex nonlinearity, Discret Contin. Dyn. Syst., 7 (2001), 559-571.   Google Scholar

[22]

J. Smoller and A. Wasserman, Global bifurcation of steady-state solutions, J. Differential Equations, 39 (1981), 269-290.   Google Scholar

[23]

S.-H. Wang and T.-S. Yeh, Exact multiplicity and ordering properties of positive solutions of a $p$-Laplacian Dirichlet problem and their applications, J. Math. Anal. Appl., 287 (2003), 380-398.   Google Scholar

[24]

X. Zhang and M. Feng, Exact number of solutions of a one-dimensional prescribed mean curvature equation with concave-convex nonlinearities, J. Math. Anal. Appl., 395 (2012), 393-402.   Google Scholar

Figure 1.  Reversed $S$-shaped curve
Figure 2.  Broken reversed $S$-shaped curve
Figure 3.  Exactly $S$-shaped bifurcation curve $S$ of $(1.6)$
Figure 6.  Bifurcation diagram of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = e^{u}$
Figure 8.  Bifurcation diagrams of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = a^{u}$
Figure 10.  Bifurcation diagrams of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = u^p$
Figure 12.  Bifurcation diagram of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = e^{u}-1$
Figure 14.  Bifurcation diagram of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = (1+u)^p(p>1)$
Figure 16.  Bifurcation diagrams of $C = S\bigcup\widetilde{S}$ of (1.1) in the case $f(u) = (1+u)^p(p\leq 1)$
Figure 4.  Graph of $G(\lambda,\rho)$ for fixed $\lambda$ in the case $f(u) = e^{u}$
Figure 5.  Graphs of $G(\lambda,\rho)$ and $H(\lambda,\rho)$ for $\lambda_{0},\lambda_{1},\lambda_{2}$ in the case $f(u) = e^{u}$
Figure 7.  Graphs of $G(\lambda,\rho)$ for fixed $\lambda$ in the case $f(u) = a^{u}$
Figure 9.  Graphs of $G(\lambda,\rho)$ for fixed $\lambda$ in the case $f(u) = u^p$
Figure 11.  Graph of $G(\lambda,\rho)$ for fixed $\lambda$ in the case $f(u) = e^{u}-1$
Figure 13.  Graphs of $G(\lambda,\rho)$ for fixed $\lambda$ in the case $f(u) = (1+u)^p(p>0)$
Figure 15.  Graphs of $\widetilde{H}(\rho,0).$
[1]

Michael E. Filippakis, Nikolaos S. Papageorgiou. Existence and multiplicity of positive solutions for nonlinear boundary value problems driven by the scalar $p$-Laplacian. Communications on Pure & Applied Analysis, 2004, 3 (4) : 729-756. doi: 10.3934/cpaa.2004.3.729

[2]

Santiago Cano-Casanova. Bifurcation to positive solutions in BVPs of logistic type with nonlinear indefinite mixed boundary conditions. Conference Publications, 2013, 2013 (special) : 95-104. doi: 10.3934/proc.2013.2013.95

[3]

Tai-Chia Lin, Tsung-Fang Wu. Existence and multiplicity of positive solutions for two coupled nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2911-2938. doi: 10.3934/dcds.2013.33.2911

[4]

Gennaro Infante. Positive solutions of differential equations with nonlinear boundary conditions. Conference Publications, 2003, 2003 (Special) : 432-438. doi: 10.3934/proc.2003.2003.432

[5]

Julián López-Góme, Andrea Tellini, F. Zanolin. High multiplicity and complexity of the bifurcation diagrams of large solutions for a class of superlinear indefinite problems. Communications on Pure & Applied Analysis, 2014, 13 (1) : 1-73. doi: 10.3934/cpaa.2014.13.1

[6]

Dagny Butler, Eunkyung Ko, Eun Kyoung Lee, R. Shivaji. Positive radial solutions for elliptic equations on exterior domains with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2713-2731. doi: 10.3934/cpaa.2014.13.2713

[7]

Tsung-Fang Wu. Multiplicity of positive solutions for a semilinear elliptic equation in $R_+^N$ with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1675-1696. doi: 10.3934/cpaa.2010.9.1675

[8]

Eric R. Kaufmann. Existence and nonexistence of positive solutions for a nonlinear fractional boundary value problem. Conference Publications, 2009, 2009 (Special) : 416-423. doi: 10.3934/proc.2009.2009.416

[9]

Daniel Franco, Donal O'Regan. Existence of solutions to second order problems with nonlinear boundary conditions. Conference Publications, 2003, 2003 (Special) : 273-280. doi: 10.3934/proc.2003.2003.273

[10]

Shao-Yuan Huang. Bifurcation diagrams of positive solutions for one-dimensional Minkowski-curvature problem and its applications. Discrete & Continuous Dynamical Systems - A, 2019, 39 (6) : 3443-3462. doi: 10.3934/dcds.2019142

[11]

Jiafeng Liao, Peng Zhang, Jiu Liu, Chunlei Tang. Existence and multiplicity of positive solutions for a class of Kirchhoff type problems at resonance. Discrete & Continuous Dynamical Systems - S, 2016, 9 (6) : 1959-1974. doi: 10.3934/dcdss.2016080

[12]

Leonelo Iturriaga, Eugenio Massa. Existence, nonexistence and multiplicity of positive solutions for the poly-Laplacian and nonlinearities with zeros. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3831-3850. doi: 10.3934/dcds.2018166

[13]

Julián López-Gómez, Marcela Molina-Meyer, Paul H. Rabinowitz. Global bifurcation diagrams of one node solutions in a class of degenerate boundary value problems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 923-946. doi: 10.3934/dcdsb.2017047

[14]

Xudong Shang, Jihui Zhang. Multiplicity and concentration of positive solutions for fractional nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2239-2259. doi: 10.3934/cpaa.2018107

[15]

Xiyou Cheng, Zhaosheng Feng, Zhitao Zhang. Multiplicity of positive solutions to nonlinear systems of Hammerstein integral equations with weighted functions. Communications on Pure & Applied Analysis, 2020, 19 (1) : 221-240. doi: 10.3934/cpaa.2020012

[16]

Eun Kyoung Lee, R. Shivaji, Inbo Sim, Byungjae Son. Analysis of positive solutions for a class of semipositone p-Laplacian problems with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2019, 18 (3) : 1139-1154. doi: 10.3934/cpaa.2019055

[17]

Mariane Bourgoing. Viscosity solutions of fully nonlinear second order parabolic equations with $L^1$ dependence in time and Neumann boundary conditions. Existence and applications to the level-set approach. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1047-1069. doi: 10.3934/dcds.2008.21.1047

[18]

Shao-Yuan Huang. Exact multiplicity and bifurcation curves of positive solutions of a one-dimensional Minkowski-curvature problem and its application. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1271-1294. doi: 10.3934/cpaa.2018061

[19]

Johnny Henderson, Rodica Luca. Existence of positive solutions for a system of nonlinear second-order integral boundary value problems. Conference Publications, 2015, 2015 (special) : 596-604. doi: 10.3934/proc.2015.0596

[20]

Hongjing Pan, Ruixiang Xing. On the existence of positive solutions for some nonlinear boundary value problems and applications to MEMS models. Discrete & Continuous Dynamical Systems - A, 2015, 35 (8) : 3627-3682. doi: 10.3934/dcds.2015.35.3627

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (36)
  • HTML views (131)
  • Cited by (1)

Other articles
by authors

[Back to Top]